Monday, December 1
Most Women Successful in Stopping Hormone Therapy
Reuters, December 1, 2003
NEW YORK (Reuters Health) - Most women who try to discontinue their use of hormone replacement therapy (HRT) succeed. However, about one quarter resume therapy because of troublesome withdrawal symptoms, investigators report in the December issue of Obstetrics and Gynecology.
Extensive media coverage followed publication of the Women's Health Initiative (WHI) trial results showing that HRT increased the risk of cardiovascular disease and breast cancer.
A team of investigators, led by Dr. Bruce Ettinger, at Kaiser Permanente Northern California in Oakland, and Dr. Deborah Grady, at the University of California in San Francisco, examined the effects of the trial results on women's decisions to continue HRT.
They surveyed 670 women 6 to 8 months after the WHI results were published. The subjects were Kaiser Foundation Health Plan members, ages 50 to 69 years, who had used HRT regularly for at least one year. [...more]
More than half of the women tried to stop using HRT. Thirty percent reported "troublesome symptoms," such as hot flashes, mood problems, fatigue and vaginal dryness, which started about one week after stopping HRT.
After about six months after stopping, 26 percent resumed taking HRT. However, the researchers point out, approximately 20 percent of women who remained off therapy also experienced withdrawal symptoms.
Women with troublesome withdrawal symptoms were almost nine times as likely to resume HRT use. Having a hysterectomy, receiving HRT from a non-gynecologist, and self-perceived higher than average risk of bone fracture were also associated with HRT resumption.
Doctors can reassure their patients who are preparing to stop hormone therapy that about 70 percent women have no symptoms or tolerable symptoms, "even if they stop abruptly," the researchers conclude. They suggest behavioral measures, such as cooling the body, drinking cold liquids and deep abdominal breathing, can help patients with recurring hot flashes.
SOURCE: Obstetrics and Gynecology, December 2003.